The world's first wiki where authorship really matters (Nature Genetics, 2008). Due credit and reputation for authors. Imagine a global collaborative knowledge base for original thoughts. Search thousands of articles and collaborate with scientists around the globe.

wikigene or wiki gene protein drug chemical gene disease author authorship tracking collaborative publishing evolutionary knowledge reputation system wiki2.0 global collaboration genes proteins drugs chemicals diseases compound
Hoffmann, R. A wiki for the life sciences where authorship matters. Nature Genetics (2008)
 
 
 
 
 

Drug-induced torsade de pointes.

Three patients who developed torsade de pointes associated with antiarrhythmic or psychotropic drugs are described, and the electrocardiographic characteristics, clinical presentation, predisposing factors, and management of this form of ventricular tachycardia are reviewed. The first patient was a 56-year-old schizophrenic man receiving thioridazine hydrochloride, trifluoperazine hydrochloride, and benztropine mesylate who was admitted to a hospital after a syncopal episode. Subsequently, the patient experienced several episodes of ventricular tachycardia combined with multifocal premature ventricular contractions (PVCs) and torsade de pointes; the arrhythmias were attributed to antipsychotic therapy. The second patient was a 69-year-old man who experienced ventricular tachycardia that progressed to ventricular fibrillation 41 days after surgery. Quinidine sulfate probably induced the ventricular tachycardia, which was identified as torsade de pointes. The third patient was a 71-year-old man admitted to the hospital for treatment of refractory ventricular arrhythmias. Previous drug therapy with quinidine sulfate and procainamide hydrochloride had been associated with torsade de pointes. Despite unsuccessful treatment of ventricular ectopy, the patient was discharged on maintenance therapy with pindolol, topical nitrates, and phenytoin. No additional episodes of torsade de pointes have been observed. Torsade de pointes is characterized by polymorphous electrocardiographic appearance and delayed repolarization (prolonged QT interval). It may occur in association with a number of disease states and also as a complication of treatment with therapeutic doses of drugs that affect repolarization (quinidine, disopyramide, procainamide, and phenothiazines). Clinical outcomes range from asymptomatic, self-terminating arrhythmias to ventricular fibrillation resulting in cardiac arrest. The definitive emergency therapy for torsade de pointes is overdrive pacing; cautious isoproterenol administration can also be used. Lidocaine and bretylium are often ineffective in treating this form of ventricular tachycardia. Potassium and magnesium repletion appear to be essential in abolishing drug-induced torsade de pointes. Drug-induced torsade de pointes is best prevented by avoiding agents known to induce arrhythmias in patients with a pre-existing prolonged QT interval. Periodic serum electrolyte assessment is warranted, and new drugs that prolong the QT interval should be considered potential causative agents of torsade de pointes.[1]

References

  1. Drug-induced torsade de pointes. Raehl, C.L., Patel, A.K., LeRoy, M. Clinical pharmacy. (1985) [Pubmed]
 
WikiGenes - Universities